Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 19, 2023, 11:22 PM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2023, 11:22 PM CDT (04:22 UTC)
- Expired
- May 20, 2023, 2:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:38 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 19, 6:38 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 638 PM CDT Fri May 19 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Saturday night) Issued at 140 PM CDT Fri May 19 2023 WV imagery shows the upper trough over the Gulf of California, leaving West Texas and Southeast New Mexico under southwest flow aloft. At the surface, a cold front has pushed to south of the Pecos, but the colder air has hung up diurnally as expected, and compressional warming ahead of the front should add a few degrees onto current temps before the afternoon is out. Vis sat imagery shows a respectable cu field going up along the front, w/forecast soundings filling in behind it over the next couple of hours. Also present on WV imagery is an upper jet moving into West Texas, the left front quadrant of which will be over Southeast New Mexico this afternoon. Mesoanalysis shows deep layer shear 30-40kts along and north of I-20, as well as Presidio Valley/Big Bend Area. Mid-level lapse rates are 7 C/km or better over all but northern Lea County. Finally, the 88D shows the first convective initiation going up in the lee of the Davis Mountains. All this is setting the stage for widespread convection later this afternoon/evening, with a few supercells and attendant large hail/damaging winds. Storm motion is slow enough for some localized flooding, as well. Convection should generally develop southwest overnight with the front, with overnight lows down to right around normal. NAM/GFS soundings forecast PWATS overnight at KMAF up to 1.45"/1.32", respectively. Climatological max is 1.36". So, as severe activity winds down overnight, localized flash flooding could be of concern. Saturday, best chances of rain will be over the Davis Mountains/Big Bend Area invof the front, tapering off in the northeast CWA. Temperatures will be ridiculously below normal for late May, but with a big spread among the deterministic solutions. Considering expected rainfall and a widespread stratus field, we'll undercut the NBM just a skosh, for highs Saturday ~ 15-17F below normal. && .LONG TERM... (Sunday through Thursday) Issued at 140 PM CDT Fri May 19 2023 The southern High Plains will be under short wave ridging to start the long term portion of the forecast, then transitioning to southwest flow as we get later in the week. There will be a chance of mainly diurnal showers and thunderstorms each day, primarily across the higher terrain and adjacent plains as well as the northern Permian Basin. Temperatures Sunday will be a bit below normal, but with a return to ridging aloft, thicknesses will rise and temperatures will warm into the upper 70s at higher elevations in the mountains to near 102 at Rio Grande Village in Big Bend National Park. Lows in the 50s to near 70 are also expected. All in all, not a bad forecast, but we could use rain in areas that haven't seen much in quite some time. -bc && .AVIATION... (00Z TAFS) Issued at 634 PM CDT Fri May 19 2023 TS are in the area with this TAF issuance, but the threat to the terminals is decreasing. HOB/PEQ have the greatest chance for seeing TS in the next couple of hours, then all TAF sites should be in better shape with a cold front moving through bringing stronger northeasterly winds and more stable air. MVFR or high end IFR CIGs are expected 06-10Z continuing for much of the remainder of the TAF period. VFR conditions develop at some sites near 20Z. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 58 73 58 82 / 50 20 20 30 Carlsbad 59 71 57 82 / 80 30 20 40 Dryden 66 77 63 82 / 20 40 20 30 Fort Stockton 61 71 59 82 / 30 30 20 40 Guadalupe Pass 54 65 56 77 / 50 30 20 40 Hobbs 55 71 55 80 / 60 20 20 30 Marfa 56 72 50 79 / 20 50 20 50 Midland Intl Airport 58 70 58 81 / 50 20 20 30 Odessa 59 70 60 81 / 50 30 20 30 Wink 60 70 58 83 / 40 30 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....70 AVIATION...10
Hazardous weather outlook, May 19, 3:24 PM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 324 PM CDT Fri May 19 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-202030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 324 PM CDT Fri May 19 2023 /224 PM MDT Fri May 19 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a slight risk of severe storms this afternoon and evening, mainly in the eastern Permian Basin and the Western Low Rolling Plains of west Texas and the southeastern New Mexico plains. Any severe storms that do develop will be accompanied by large hail and damaging winds. Heavy rainfall may also result in flash flooding. Last, frequent lightning can be expected in and near any thunderstorm. Severe Thunderstorm Watch number 229 has been issued for the southern Permian Basin and Trans Pecos. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 19, 8:51 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
851 PM CDT FRI MAY 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 12 S BUCKEYE 32.63N 103.51W
05/19/2023 M1.00 INCH LEA NM TRAINED SPOTTER
&&Special weather statement, May 19, 9:03 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
803 PM MDT Fri May 19 2023
NMZ028-034-200245-
Southern Lea County NM-Eddy County Plains NM-
803 PM MDT Fri May 19 2023
...A strong thunderstorm will impact portions of southeastern Eddy
and southwestern Lea Counties through 845 PM MDT...
At 803 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Malaga, or 24 miles southeast of Carlsbad, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Eddy
and southwestern Lea Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
western Texas.
&&
LAT...LON 3200 10391 3201 10408 3244 10405 3229 10362
TIME...MOT...LOC 0203Z 205DEG 15KT 3214 10395
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, May 19, 9:38 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
938 PM CDT Fri May 19 2023
TXZ060-061-200330-
Ector TX-Winkler TX-
938 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of southwestern Ector
and southeastern Winkler Counties through 1030 PM CDT...
At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Monahans, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Penwell and Notrees.
This includes Interstate 20 between mile markers 99 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3170 10293 3179 10298 3199 10269 3172 10257
TIME...MOT...LOC 0238Z 244DEG 11KT 3177 10287
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, May 19, 10:25 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
925 PM MDT Fri May 19 2023
NMZ034-200415-
Southern Lea County NM-
925 PM MDT Fri May 19 2023
...A strong thunderstorm will impact portions of southwestern Lea
County through 1015 PM MDT...
At 925 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Jal, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Lea
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3203 10346 3202 10371 3227 10372 3224 10335
TIME...MOT...LOC 0325Z 196DEG 9KT 3208 10349
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, May 19, 10:49 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1049 PM CDT Fri May 19 2023
TXZ051-062-200430-
Midland TX-Martin TX-
1049 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of northwestern Midland
and southwestern Martin Counties through 1130 PM CDT...
At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midland, Midland International Air and Space Port, Courtney, Cotton
Flat and Midland Airpark.
This includes Interstate 20 between mile markers 128 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.
&&
LAT...LON 3188 10197 3192 10221 3223 10221 3219 10185
TIME...MOT...LOC 0349Z 185DEG 17KT 3199 10210
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, May 19, 11:12 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1112 PM CDT Fri May 19 2023
TXZ050-051-061-062-200500-
Midland TX-Martin TX-Andrews TX-Ector TX-
1112 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of northeastern Ector,
southeastern Andrews, northwestern Midland and southwestern Martin
Counties through MIDNIGHT CDT...
At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Andrews, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midland, Andrews, Tarzan, Midland Airpark and Andrews County Airport.
This includes Interstate 20 near mile marker 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.
&&
LAT...LON 3217 10264 3242 10250 3241 10192 3195 10212
TIME...MOT...LOC 0412Z 289DEG 19KT 3226 10233
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:13 PM CDT | Special Weather Statement | MAF | Dawson | 47 min |
| May 19, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 42 min |
| May 19, 7:22 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell | 68 min |
| May 19, 7:27 PM CDT | Special Weather Statement | MAF | Borden | 63 min |
| May 19, 7:27 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Martin | 63 min |
| May 19, 7:28 PM CDT | Special Weather Statement | MAF | Yoakum | 47 min |
| May 19, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 49 min |
| May 19, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Winkler | 60 min |
| May 19, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 50 min |
| May 19, 8:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 66 min |
| May 19, 8:27 PM CDT | Special Weather Statement | MAF | Dawson | 48 min |
| May 19, 9:03 PM CDT | Special Weather Statement | MAF | Loving | 42 min |
| May 19, 9:27 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 63 min |
| May 19, 9:38 PM CDT | Special Weather Statement | MAF | Ector | 52 min |
| May 19, 10:25 PM CDT | Special Weather Statement | MAF | Loving | 50 min |
| May 19, 10:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 47 min |
| May 19, 10:49 PM CDT | Special Weather Statement | MAF | Midland | 41 min |
| May 19, 10:54 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| May 19, 11:01 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| May 19, 11:12 PM CDT | Special Weather Statement | MAF | Martin | 48 min |
| May 19, 11:17 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| May 20, 12:32 AM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 20, 12:42 AM CDT | Special Weather Statement | MAF | Ector | 33 min |
| May 20, 1:12 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 33 min |
| May 19, 7:05 PM CDT | Special Weather Statement | MAF | Lea | 40 min |
| May 19, 7:34 PM CDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 56 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.